Alert archive / North Dakota / Special Weather Statements in 2018

Special Weather Statement, NWS Grand Forks, ND

May 25, 2018Traill County, North Dakota

NWS Grand Forks, ND issued this special weather statement at May 25, 2018, 5:21 PM CDT for Traill County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2018, 5:21 PM CDT (22:21 UTC)
Expired
May 25, 2018, 6:00 PM CDT
In force
39 min
Issued by
NWS Grand Forks, ND

County Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 4 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.4 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1708 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

955 
WWUS83 KFGF 252221
SPSFGF

Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
521 PM CDT FRI MAY 25 2018
 
NDZ027-029-030-252300-
Steele ND-Traill ND-Grand Forks ND-
521 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAND FORKS...
NORTHERN TRAILL AND NORTHEASTERN STEELE COUNTIES UNTIL 600 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hatton, or 25 miles southwest of Grand Forks, moving southeast at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Mayville and Portland around 540 PM CDT. 
  Buxton around 555 PM CDT. 
  Cummings around 600 PM CDT. 

Other locations impacted by this storm include American Crystal
Sugar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4756 9763 4775 9750 4759 9685 4737 9699
TIME...MOT...LOC 2221Z 292DEG 24KT 4765 9746 

$$

Riddle

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at May 25, 3:25 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 25, 3:25 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
325 PM CDT Fri May 25 2018

.SHORT TERM...(This afternoon through Saturday)
Issued at 321 PM CDT Fri May 25 2018

Organized forcing is mainly north of our CWA with shortwave troughs
over southern Canada. Despite disorganized forcing locally,
instability, mid level moisture, and several weak surface
troughs/convergence zones have helped kick of isolated
showers/thunderstorms over parts of our CWA. Most CAMs show isolated
activity over much of our CWA, but HRRR does indicate maybe an
increase in coverage over NW MN. ML CAPE is still 500-1000 J/KG
limiting severe concern somewhat, but surface based parcels would
still feed into a very unstable air mass, so isolated/stronger cells
still can't be ruled out. Moisture profiles (inverted-V) and DCAPE
over 1000 J/KG raises concern for microburst/downdraft potential
with activity, but without more organization threat should be very
localized/isolated. With marginal to unfavorable mid level lapse
rates and middling forcing activity should be highly diurnally
driven and wind down quickly after sunset.

Upper troughs are even further east on Friday, so other than Lake of
the Woods region, most locations should see dry conditions. Near
record or record highs are expected once again Friday with many
locations around 90F or warmer (a little "cooler" in the northern
RRV). As has been the case winds may also be underdone in guidance
based on mixing heights, so I trended winds up a bit from standard
blend towards MOS blend which has tended to be closer on wind
speeds (still a little low). Winds should be low enough and RH
high enough to keep us below RFW criteria, but it is worth
monitoring like today (could be "near" critical again).

.LONG TERM...(Saturday night through Friday)
Issued at 321 PM CDT Fri May 25 2018

Hot, possible record heat for Memorial Day Weekend. Cooler but still
above normal temperatures Tuesday through the rest of the next work
week. Chance for showers and thunderstorms in the Northern Plains
throughout the next week.

Upper level ridge with an upper low over the Nevada/Utah area
defines the upper level pattern at the start of the period. Some
embedded short waves will move over the area to help increase the
chances of showers and thunderstorms. Saturday night into Sunday
morning the east chance for shower and storms will be in eastern
North Dakota associated with a surface low to the southwest. Sunday
night the shower and rain threat increases as another surface low
moves in from the west. MU CAPE late Sunday could approach 1500 to
2000 J/kg. On Monday MU CAPE could be higher with values over 3000
J/kg in the NAM and GFS. Bulk shear over 40 knots also present in
the Northern Plains so there is severe potential with these storms.
One of the major limiting factors here will be the amount of CIN as
it is forecast to be high as well over this period.

Tuesday into Wednesday high precipitable water values in the NAM and
GFS are above the 90th percentile for nearby sounding climatologies
(BIS, ABR, and INL). This is supported by the previous upper low
becoming dislodged and the trough moving towards the Northern
Plains. Dryer weather expected Thursday before another chance for
rain late next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1234 PM CDT Fri May 25 2018

VFR conditions will prevail through the TAF period across eastern
ND and northwest MN. Gusty westerly winds are expected this
afternoon, decreasing after sunset and becoming light (generally
5kt or less) during the night. Winds should then increase once
again late Saturday morning to 8-12kt range. Virga will be favored
later this afternoon mainly along and north of Hwy 2, though a
shower or even a high based thunderstorm can't be completely ruled
out (confidence too low for inclusion in TAFs).

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...DJR
LONG TERM...NC
AVIATION...DJR
Hazardous weather outlook, May 25, 1:40 PM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
140 PM CDT Fri May 25 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ007-008-016-026-027-029-
030-039-053-054-261845-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Cavalier-Pembina-
Eastern Walsh County-Nelson-Grand Forks-Steele-Traill-Cass-
Richland-Western Walsh County-
140 PM CDT Fri May 25 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible this afternoon. While most
thunderstorms are not expected to be severe, a few may be capable
of producing winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The potential exists for thunderstorms each day Sunday through
Thursday. The threat for widespread severe weather is low during
this period, although isolated severe storms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

NDZ006-014-015-024-028-038-049-052-261845-
Towner-Benson-Ramsey-Eddy-Griggs-Barnes-Ransom-Sargent-
140 PM CDT Fri May 25 2018

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The potential exists for thunderstorms each day Sunday through
Thursday. The threat for widespread severe weather is low during
this period, although isolated severe storms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, May 25, 3:34 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
334 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     HAIL             2 SW MAIDA              48.98N 98.40W
05/24/2018  E1.00 INCH       Cavalier           ND   BROADCAST MEDIA

            PICTURES SHARED BY LOCAL NEWS SHOW ACCUMULATED QUARTER
            SIZED HAIL. TIME ESTIMATED FROM RADAR.

0847 AM     HAIL             MAIDA                   49.00N 98.36W
05/24/2018  E0.75 INCH       CAVALIER           ND   OTHER FEDERAL

            US CUSTOMS AND BORDER PROTECTION OFFICERS OBSERVED DIME
            TO PENNY SIZED HAIL FOR 5-10 MINUTES.

0815 PM     HAIL             3 SSW MENTOR            47.66N 96.17W
05/24/2018  M0.25 INCH       Polk               MN   COCORAHS

0855 PM     HAIL             2 SW CROOKSTON          47.75N 96.64W
05/24/2018  M0.50 INCH       Polk               MN   PUBLIC

0900 PM     HAIL             1 E HIGH LANDING        48.05N 95.79W
05/24/2018  E1.25 INCH       Pennington         MN   PUBLIC

            HAIL FEEL FOR A FEW MINUTES. HAIL OF DIME SIZED OR LARGER
            COVERED THE GROUND.

0905 PM     HAIL             CROOKSTON               47.77N 96.61W
05/24/2018  M1.00 INCH       POLK               MN   PUBLIC

0941 PM     HAIL             2 E CROOKSTON           47.77N 96.56W
05/24/2018  M1.00 INCH       Polk               MN   PUBLIC

0945 PM     HAIL             THIEF RIVER FALLS       48.11N 96.18W
05/24/2018  M0.75 INCH       PENNINGTON         MN   PUBLIC

1010 PM     TSTM WND GST     THIEF RIVER FALLS       48.11N 96.18W
05/24/2018  M58.00 MPH       PENNINGTON         MN   AWOS

1020 PM     TSTM WND GST     3 WSW MAVIE             48.13N 96.00W
05/24/2018  M58.00 MPH       Pennington         MN   MESONET

1035 PM     HAIL             2 NE BROOKS             47.84N 95.97W
05/24/2018  M0.88 INCH       Red Lake           MN   PUBLIC

1035 PM     HAIL             2 NE BROOKS             47.84N 95.97W
05/24/2018  M0.75 INCH       Red Lake           MN   PUBLIC

&&

GGUST
Special weather statement, May 25, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
521 PM CDT FRI MAY 25 2018

NDZ027-029-030-252300-
Steele ND-Traill ND-Grand Forks ND-
521 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAND FORKS...
NORTHERN TRAILL AND NORTHEASTERN STEELE COUNTIES UNTIL 600 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hatton, or 25 miles southwest of Grand Forks, moving southeast at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Mayville and Portland around 540 PM CDT.
  Buxton around 555 PM CDT.
  Cummings around 600 PM CDT.

Other locations impacted by this storm include American Crystal
Sugar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4756 9763 4775 9750 4759 9685 4737 9699
TIME...MOT...LOC 2221Z 292DEG 24KT 4765 9746

Riddle

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:09 PM CDTSpecial Weather StatementFGFRed Lake36 min
May 24, 8:33 PM CDTSpecial Weather StatementFGFRed Lake27 min
May 24, 8:42 PM CDTSevere Thunderstorm WarningFGFBeltrami, Marshall, Pennington, Red Lake48 min
May 24, 8:54 PM CDTSevere Thunderstorm WarningFGFPennington, Polk, Red Lake51 min
May 24, 9:41 PM CDTSevere Thunderstorm WarningFGFPolk, Red Lake37 min
May 24, 9:50 PM CDTSpecial Weather StatementFGFMarshall, Pennington, Roseau55 min
May 24, 10:51 PM CDTSpecial Weather StatementFGFBeltrami, Clearwater, Lake of the Woods54 min
May 24, 11:48 PM CDTSpecial Weather StatementFGFBeltrami, Lake of the Woods57 min
May 25, 12:41 AM CDTSpecial Weather StatementFGFBeltrami34 min

Nearby

Special Weather Statements in North Dakota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.